Antiretroviral drug toxicity and DDIs are both reasons for revising an antiretroviral drug regimen but thankfully are encountered much less frequently than they were in the first two decades of ART. Detailed consideration of renal, bone, endocrine, cardiovascular disease and drug hypersensitivity reactions are covered in specific subsections of the “Co-morbidities” and “ARV drugs and other Therapies” sections of these guidelines.
Managing antiretroviral drug toxicity starts with preventative measures by taking into account the patient’s age, sex, lifestyle, concomitant medical conditions and medications, including potential DDIs, genetic risk factors and family history in the choice of antiretroviral drug regimen. These precautions will help to avoid ART toxicity in the majority of patients given the superior tolerability of modern antiretroviral drugs.
Evaluation of the cause of reported treatment side-effects involves detailed history taking including a time-line of symptoms, review of concomitant medications (prescribed and non-prescribed), and consideration of alternative causes of symptoms. Symptoms may be due to a new or existing co-morbidity or medicine. Some antiretroviral drug adverse effects may occur for a short period of time after commencement of a new treatment and subsequently resolve. Warning the patient about possible side effects, and early review following change of treatment, may help the patient to manage them without treatment disruption. In some cases, when no other cause is likely, change of antiretroviral drug may be necessary.
People with HIV infection are more likely to develop hypersensitivity reactions to drugs than people without HIV, particularly those with a low CD4 count. Baseline HLA B5701 testing identifies those susceptible to abacavir hypersensitivity. Hypersensitivity reactions to most antiretrovirals are possible, but are:
- rarely reported with rilpivirine, though much more common with other NNRTIs;
- rarely reported with integrase inhibitors;
- reported with all individual protease inhibitors but are not class-wide.
Adverse interactions between antiretroviral drugs and other drugs
Potential drug-drug interactions with prescribed and other drugs need to be considered at the time of choosing a suitable antiretroviral drug regimen and actively monitored at each follow-up visit. Potential interactions can occur with concomitant medicines, nutritional supplements, complementary therapies and recreational drugs, and frequently have the potential to cause toxicity or reduce the efficacy of either the antiretroviral or other drug. As patients age, they may develop new co-morbidities and commence medicines with the potential for interaction with ART. Lifestyle factors may change, including use of recreational drugs or treatments for erectile dysfunction.
Refer to the subsection on “Drug-drug interactions in people with HIV infection” in the “ARV drugs and other Therapies” section of these guidelines for detailed information and links to on-line interaction checkers. The UK HIV drug interaction website provided by the University of Liverpool, Liverpool, UK (available at https://www.hiv-druginteractions.org/) and the HIV drug therapy guide of Toronto General Hospital, Toronto, Canada (available at https://hivclinic.ca/drug-information/drug-interaction-tables/) are valuable resources.